Avoiding hypos at school

  • Avoiding hypos at school
  • Low blood sugar
  • High blood sugar
  • Extreme thirst
  • Avoiding hypos at school

    One 17 year old had such a bad time from teachers who didn't understand her diabetes, that she started a poster awareness campaign for local schools

    Having a 'hypo' is one of the great fears of a person with diabetes and a particular problem if you are a young person at school.
    Imagine how bad you would feel if you landed in trouble for eating in class simply because your teacher didn't understand why!

    Emma Steven-Jones (17) found herself in that position. A schoolgirl from East Anglia, she was having a hypo and was told off for eating in class. Her teacher did not believe she had diabetes.

    This prompted her to spearhead an awareness campaign and she has distributed 1,000 posters to schools throughout the East Anglia area. She won 'Campaigner of the Year' in Cosmo Girl for her endeavours.

    The attitude of her teacher may seem a bit extreme, but it underlines the importance of good communication between your family and your school.

    Low blood sugar

    Low blood sugar is also called hypoglycaemia - that's where the term 'hypo' comes from.

    When you take insulin, sometimes your blood sugar might become low. If that happens you can feel sweaty or shaky. You may feel anxious or dizzy, turn pale and lose concentration.

    When you lose your concentration, it becomes difficult to keep up in class or in a game.

    If you feel any of these things, it is important that you eat or drink something with sugar in it.
    Your doctor might have given you some fast acting sugar to have with you all the time or you can just drink some orange juice. Ask your parents for advice on what you should eat or drink.

    If your blood sugar becomes so low that you pass out, your parents should give you a glucagon injection and may need to call an ambulance. It is very important that you always have a glucagon kit with you.

    When your blood sugar becomes low, you might have forgotten to eat a meal or a snack or you might have been playing or doing sports more actively than usual. You may even have taken too much insulin by mistake.

    High blood sugar

    If you take too little insulin, eat more than usual, or if you eat something with a lot of sugar in it, your blood sugar will get high. This is called hyperglycaemia. This is one of the reasons why you cannot eat as many sweet things as other people.

    Extreme thirst

    Your blood sugar can also become high if you are sick and have a fever or if you don't take as much exercise as usual.

    If your blood sugar is too high, you will become extremely thirsty and have to go to the bathroom frequently. You might feel hungry or tired and sleepy. You might have trouble seeing straight; things may look blurred. If your legs cramp up, it could be because of high blood sugar.
    If you don't feel well, always remember to tell your parents, teacher or any other grown-up who is taking care of you and your friends.

    Your doctor will have given you instructions as to what to do and your parents will know how to help.

    Issue September 03

    Comments

    COMMENT
    Nickname: to be used for all future posts.
    Notification: Tick this box if you wish to receive e-mail notifications of further posts on this topic